Format

Send to

Choose Destination
Ther Drug Monit. 2006 Jun;28(3):291-4.

Contact dermatitis and bradycardia in a preterm infant given tetracaine 4% gel.

Author information

1
Department of Pharmacy and Population Health Sciences, The Hospital for Sick Children, Toronto, Canada. anna.taddio@sickkids.ca

Abstract

The use of analgesics for procedural pain management in the newborn infant has been steadily increasing during the past decade. With this trend of increased analgesic utilization, there is the potential for infants to suffer from drug-induced side effects. There also is the potential to wrongfully blame drugs for all adverse events that occur during analgesic use. Two adverse events that occurred in a neonate exposed to tetracaine gel and the probability that the adverse events were caused by the drug are presented. During administration of the topical local anesthetic tetracaine for analgesia during percutaneous central venous catheter placement, a preterm infant experienced bradycardia. Several hours later, a local cutaneous reaction that progressed to skin desquamation occurred at the site. The authors assessed the probability that tetracaine caused 2 adverse events using a validated adverse drug reaction probability scale by Naranjo et al. According to the algorithm developed by Naranjo et al, it was determined that bradycardia was unlikely caused by the drug; however, the dermal reaction was probably the result of the drug.The authors determined that tetracaine caused a serious local skin reaction, but not bradycardia, in a preterm infant. This is the first report of a serious skin reaction in a neonate treated with tetracaine. Based on these findings, tetracaine gel can continue to be used to treat pain in neonates with careful evaluation of the skin.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center